Ohio, 2015

Tornado and Hail in Ohio, June 23, 2015

June 23, 2015 · NWS ILN · 3 events in 2 counties and zones

Isolated severe thunderstorms developed ahead of a cold front, which was dropping southeast through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe thunderstorms developed ahead of a cold front, which was dropping southeast through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 12:32 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 23, 12:32 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
132 PM EDT TUE JUN 23 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHEAST THROUGH THE AREA TODAY. HIGH
PRESSURE WILL BUILD NORTH OF THE AREA TONIGHT AND BRING A LESS
HUMID AIRMASS WITH DRY CONDITIONS FOR WEDNESDAY. LOW PRESSURE WILL
DEVELOP IN THE MIDWEST EARLY THURSDAY AND LAY OUT A SURFACE
BOUNDARY FROM WEST TO EAST OVER THE OHIO VALLEY ON FRIDAY.

&&

.NEAR TERM /UNTIL 1 AM WEDNESDAY MORNING/...
A NARROW LINE OF SHOWERS AND THUNDERSTORMS IS LOCATED ALONG/JUST
AHEAD OF THE COLD FRONT...CURRENTLY SAGGING DOWN INTO THE NORTHWEST
PORTIONS OF OUR FA. SOME DECENT DEWPOINT POOLING IS OCCURRING OUT
AHEAD OF THE FRONT WITH AN AXING OF LOW TO MID 70S DEWPOINT LOCATED
ALONG THE I-71 CORRIDOR. THIS WILL LEAD TO SOME GOOD INSTABILITY
DEVELOPING AHEAD OF THE FRONT THROUGH THIS AFTERNOON...ESPECIALLY
ACROSS SOUTHEAST PORTIONS OF OUR AREA. MOST OF THE CONVECTIVE
ALLOWING MODELS ARE CONTINUING TO KEEP THE BEST ACTIVITY LATER
THIS AFTERNOON JUST OFF TO OUR SOUTH/EAST. BASED ON THE CURRENT
TIMING OF THE FRONT THOUGH...WILL STILL ALLOW FOR SOME HIGHER
CHANCE POPS ACROSS OUR SOUTHEAST LATER THIS AFTERNOON. DEEP LAYER
SHEAR IS ONLY MARGINAL THROUGH THIS AFTERNOON...BUT SOME SLIGHTLY
BETTER LOW LEVEL SHEAR WILL PERSIST ALONG/AHEAD OF THE FRONT AS IT
PUSHES SOUTHEAST TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL BE
ACROSS OUR FAR SOUTHEAST WHERE THERE MAY BE JUST A BIG ENOUGH
WINDOW WHERE STRONG ENOUGH INSTABILITY WILL EXIST WITH THE BETTER
LOW LEVEL SHEAR LATER THIS AFTERNOON.

&&

.SHORT TERM /1 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BRING COOLER AND DRIER AIR TO THE REGION
TONIGHT AND WEDNESDAY. THE HIGH WILL MOVE EAST OVERNIGHT AND A
RETURN TO SOUTHERLY FLOW WILL BRING INCREASED TEMPERATURES AND
INCREASED MOISTURE FOR THURSDAY. A WARM FRONT WILL LIFT NORTHWARD
THROUGH THE REGION AND THEN STALL WEST TO EAST IN THE VICINITY OF THE
I-70 CORRIDOR. SURFACE LOW PRESSURE WILL THEN SLIDE SLOWLY EAST
ALONG THIS BOUNDARY THURSDAY NIGHT AND FRIDAY...AS THE BOUNDARY
SAGS SOUTHWARD TO THE OHIO RIVER. SHOWERS AND THUNDERSTORMS WILL
OCCUR ALONG THIS BOUNDARY THROUGH THIS TIME...AND TEMPERATURES
WILL BE SOMEWHAT MUTED IN THE OVERLY MOIST AIRMASS.

IT IS NOT UNTIL THE UPPER LEVEL LONGWAVE STRENGTHENS OVER THE
LOWER GREAT LAKES ON FRIDAY AND BEGINS TO CUT OFF OVER INDIANA ON
SATURDAY THAT THE SURFACE LOW BECOMES PROGRESSIVE AND EXITS TO THE
EAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MID LEVEL FLOW AMPLIFIES WITH A TROF DEVELOPING OVER THE GREAT
LAKES/OHIO VALLEY THIS WEEKEND. SURFACE FRONT STALLS JUST SOUTH OF
THE OHIO RIVER LATE THIS WEEK WITH A SERIES OF WAVES RIPPLE THRU
AS THIS UPPER TROF LAGS. THEREFORE...WILL KEEP CHANCE POPS IN THE
FCST WITH THE BEST CHANCE ACRS THE SOUTH.

THERE IS UNCERTAINTY REGARDING TIMING WITH A DRY PERIOD POSSIBLE
LATE SUNDAY INTO EARLY MONDAY AHEAD OF SE DIGGING SYSTEM. THIS NEXT
SYSTEM LOOKS TO BRING ANOTHER CHANCE FOR PCPN LATER MON INTO TUE.

TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE NORMAL WITH HIGHS
WEDNESDAY AND THURSDAY RANGING FROM THE LOWER 80S FAR NORTH TO UPPER
80S/NEAR 90 SOUTH. TEMPERATURES ARE EXPECT TO TURN COOLER FOR THE
END OF THE WEEK INTO NEXT WEEKEND. HIGHS FRIDAY/SATURDAY AND SUNDAY
FROM  MID 70S NORTH TO UPPER 70S/LOWER 80S SOUTH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE COLD FRONT HAS PUSHED THROUGH THE NORTHERN TAF SITES AND IS
JUST ABOUT TO KCVG/KILN. SHOWERS AND THUNDERSTORMS HAVE HAD A VERY
DIFFICULT TIME INITIATING SO FAR ALONG THE FRONT AND WHEN/IF THEY
DO AT THIS POINT...THEY SHOULD BE SOUTH/EAST OF THE SOUTHERN TAF
SITES. WE ARE STILL SEEING SOME LINGERING MVFR CIGS ALONG AND JUST
BEHIND THE FRONT. THESE SHOULD SLOWLY LIFT/SCATTER OUT AS WE
PROGRESS THROUGH MID/LATE AFTERNOON. WITH A DRIER AIRMASS IN
PLACE...EXPECT PRIMARILY VFR CONDITIONS THROUGH THE REMAINDER OF
THE TAF PERIOD. THE ONLY EXCEPTION MAY BE SOME PATCHY MVFR VSBY
RESTRICTIONS AT KLUK LATE TONIGHT.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY
NIGHT THROUGH SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...HAINES
LONG TERM...HATZOS
AVIATION...JGL
Hazardous weather outlook, Jun 23, 4:02 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT TUE JUN 23 2015

KYZ089-090-094>100-OHZ079-081-082-088-240915-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BROWN-ADAMS-PIKE-SCIOTO-
502 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BE PASSING THROUGH THE REGION THIS AFTERNOON.
STORMS ARE EXPECTED TO BE PRESENT ALONG IT AS IT PASSES...AND SOME
OF THESE MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SURFACE BOUNDARY WILL LAY OUT WEST TO EAST OVER THE REGION
THURSDAY AND FRIDAY...DROPPING TO THE SOUTH ON FRIDAY NIGHT.
THUNDERSTORMS WILL DEVELOP ALONG AND AROUND THIS BOUNDARY THROUGH
THIS TIME. STORMS THAT DO DEVELOP WILL HAVE SLOW MOVEMENT AND AN
INCREASED POTENTIAL FOR VERY HEAVY RAINFALL AND POSSIBLY SOME DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-240915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
HIGHLAND-
502 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SURFACE BOUNDARY WILL LAY OUT WEST TO EAST OVER THE REGION
THURSDAY AND FRIDAY...DROPPING TO THE SOUTH ON FRIDAY NIGHT.
THUNDERSTORMS WILL DEVELOP ALONG AND AROUND THIS BOUNDARY THROUGH
THIS TIME. STORMS THAT DO DEVELOP WILL HAVE SLOW MOVEMENT AND AN
INCREASED POTENTIAL FOR VERY HEAVY RAINFALL AND POSSIBLY SOME
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 23, 9:52 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1052 AM EDT TUE JUN 23 2015

OHZ056-231515-
LICKING OH-
1052 AM EDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LICKING COUNTY THROUGH
1115 AM EDT...

AT 1049 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTFORD...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
UTICA...FREDONIA...PURITY...FALLSBURG...
ST. LOUISVILLE AND HANOVER.

LAT...LON 4005 8228 4013 8274 4026 8273 4028 8254
      4027 8248 4025 8247 4024 8221 4018 8221

HATZOS

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Funnel Cloud, Fairfield

When
June 23, 12:36 PM EST to 12:41 PM EST
Where
Fairfield County, 2.14 mi SSE of Campground
Reported by
Public
Coordinates
39.700, -82.640

Numerous photos and videos were taken of a funnel clouds located about 2 miles west-southwest of downtown Lancaster.

Tornado, Fairfield

When
June 23, 12:39 PM EST to 12:40 PM EST
Where
Fairfield County, 1.64 mi SSW of Lancaster to 1.55 mi S of Lancaster
Rating
EF0
Path length
0.47 mi
Path width
25 yd
Property damage
$3,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.698, -82.613

A ground survey with assistance form the Fairfield County EMA confirmed a brief and weak tornado touched down in the southwest part of Lancaster.

The survey revealed an eyewitness report of a very weak tornado on the ground near a residence at the west end of Mount Ida Avenue in Lancaster. No damage occurred at this residence. From there the weak tornado moved east through a wheat field with a narrow path of flattened wheat in a convergent pattern. From there the tornado moved between Tarhe Street and Twin Creek Way where minor tree damage occurred, including a couple of uprooted trees and snapped limbs. The tornado appears to have lifted as it approached south Broad Street.

Hail, Pike

When
June 23, 2:31 PM EST to 2:33 PM EST
Where
Pike County, 3.02 mi WNW of Linn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -82.850

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyThe tornado archive for Ohio, 2015Warnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584937, 584944, 584946.